LETTER TO EDITOR
|Year : 2003 | Volume
| Issue : 4 | Page : 559--560
AN Aggarwal1, D Gupta1, V Lal2, D Behera1, SK Jindal1, S Prabhakar1,
1 Departments of Pulmonary Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh, India
2 Departments of Neurology, Postgraduate Institute of Medical Education and Research, Chandigarh, India
S K Jindal
Departments of Pulmonary Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh
|How to cite this article:|
Aggarwal A N, Gupta D, Lal V, Behera D, Jindal S K, Prabhakar S. Authors’ Reply.Neurol India 2003;51:559-560
|How to cite this URL:|
Aggarwal A N, Gupta D, Lal V, Behera D, Jindal S K, Prabhakar S. Authors’ Reply. Neurol India [serial online] 2003 [cited 2023 Oct 2 ];51:559-560
Available from: https://www.neurologyindia.com/text.asp?2003/51/4/559/5047
I read with great interest the article by Kumar et al on their experience with intraventricular sodium nitroprusside (SNP) in refractory subarachnoid hemorrhage induced vasospasm. There seems to be little doubt that there is a rapid and significant decrease in the degree of spasm with this therapy. On the basis of some degree of prior experience I would suggest one addition to the protocol that they have recommended, in the interest of patient safety.
At the time of the first report by Thomas et al I was working at a neurosurgical ICU in Houston, and we performed the procedure on several patients with continuous TCD monitoring. The most frequent complication we encountered at the time was immediate and almost explosive vomiting, which we theorized was due to stimulation of the CTZ either directly or due to vasodilatation. The protocol we then developed made intubation of the patient mandatory before the instillation of SNP. Vomiting is the most frequent complication in this paper as well. The authors have mentioned that fractionation of the dose prevented vomiting in their last 2 patients, but this may not succeed in all patients. Since most patients who require this therapy are likely to already have an impaired sensorium (in this study they are all Hunt & Hess grade III or IV), the vomiting may result in significant airway compromise and all the resulting complications.
I would therefore like to suggest that the protocol for patients receiving intraventricular instillation of SNP include prophylactic intubation at the beginning of the procedure.
|1||Kumar R, Pathak A, Mathuriya SN, Khandelwal N. Intraventricular sodium nitroprusside therapy: a future promise for refractory subarachnoid hemorrhage-induced vasospasm. Neurol India 2003;51:197-202.|
|2||Thomas JE, Rosenwasser RH. Reversal of severe cerebral vasospasm in three patients after aneurysmal subarachnoid hemorrhage: initial observations regarding the use of intraventricular sodium nitroprusside in humans. Neurosurgery 1999;44:48-57.|